Thunderstorm Wind, Linn
- When
- September 25, 12:24 PM CST
- Where
- Linn County, 1.38 mi N of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.680
A trained spotter estimated max wind gusts of 60 mph.
A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 10:41 AM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1141 AM CDT Tue Sep 25 2018 .SYNOPSIS... Issued at 1135 AM CDT Tue Sep 25 2018 Strong cold front was bisecting the state of Iowa late this morning. Temperatures across the area ranged from the upper 70s to low 80s across the southeast to the lower 60s to upper 50s across the northwest. Showers and thunderstorms were located across Iowa. Some of these storms could be severe with damaging winds, hail and tornadoes all possible threats. Update at 10AM this morning continues to have the current thought for this afternoon's event. As a result, have attached it here for brevity. Severe Potential: Looks as though elevated convection will begin to overtake the warm sector and become rooted in the BL. This should occur shortly before noon and likely just west of the CWA. Overall convection speed will slow down and begin to move into our area. This will give time for CAPE to build this afternoon across the CWA. Synoptic models show that shear doesn't support tornadogenesis, due to SW sfc winds. It appears that a sfc wave is forming across SW IA. This wave will back winds, much like the HRRR shows. I believe that we will have a tornado threat from any mesovortex that develops. I also believe that shear will be greater than what synoptic models forecast due to this low. As far as severe parameters go, tend to favor CAM solutions related to shear. Severe threat for winds to 70 mph, hail and tornadoes remains for the area. && .SHORT TERM...(This Afternoon through Wednesday) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Showers and storms will be exiting the area at the beginning of the period. It appears that the overall severe risk will be waning after 00z across the area. Main forecast concern for the overnight period will be how low to go with temperatures as strong CAA brings cool air into the area. Currently, most of the area will see lows in the 50s to the upper 40s. .LONG TERM...(Wednesday through Monday) ISSUED AT 325 AM CDT Tue Sep 25 2018 Dry weather with below average temperatures will be the rule for the remainder of the workweek. Over the weekend into early next week, forecast confidence is below average as there is poor model agreement with the position of a stalling frontal boundary that may result in overrunning type rain. High pressure that follows today's frontal passage will bring clearing skies and much cooler, drier weather for Wed into Wed night. Highs will be limited to the 60s, while dewpoints only in the 40s in the Canadian airmass lead to overnight lows in the 40s. A shortwave in the broad cyclonic upper level flow will drive a dry cold front through the area Thursday night. Ahead of this, the enhanced prefrontal southwest low level flow will result in warmer temperatures and highs in the upper 60s to around 70 for Thursday. This boundary is still expected to stall just to the south across KS, MO into central IL Friday. A series of upper level impulses interacting with this baroclinic axis is shown triggering rain over especially the north from late Friday into Friday night where chance pops are maintained. Highs will again be limited to the 60s and possibly only 50s, depending on precipiation trends. Model solutions have once again departed camps with the synoptic setup for next week. The 00z GFS maintains the front to the south with overrunning rain over most of the forecast area, while the ECMWF has now driven the front well to the south, allowing high pressure to overspread IA saturday, suggesting a pleasant day. The Canadian splits the difference with pressure, then renewed frontogenesis suggesting developing rain by Saturday afternoon. For now, the forecast is more reflective of the more pessimistic GFS with rain chances and highs only in the 50s. If the high were to win out, highs could be back in the 60s with sunshine. Sunday onward, models have the boundary over, or possibly pushing back north, across the area to keep at least chance for rain with a warming trend going into Sunday and Monday. By Monday there is greater model consensus depicting the warm front lifting north of the area, which could return temperatures back into the 70s, with returning chances for thunderstorms that would be possible with steepening lapse rates and the active boundary. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Next 6 hours of TAF period will be consumed with thunderstorms and MVFR to IFR conditions as they approach the TAF sites. Some of these storms could be severe with gusts in excess of 50 kts and hail. After this, strong cold front pushes through the area and gusty winds are main threat through the overnight. End of TAF period looks good for VFR. && .HYDROLOGY... Issued at 1022 AM CDT Tue Sep 25 2018 Not much change to river forecasts. The Cedar River at Vinton has crested with Cedar Rapids expected to crest this evening near 17.5 feet. On the Wapsipinicon River near De Witt Major flooding is expected to begin tomorrow, with a crest expected Friday night into Saturday. Moderate flooding is still forecast for the Cedar River at Conesville and the Iowa River at Marengo, Columbus Junction, Wapello, and Oakville. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Sheets AVIATION...Gibbs HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 402 AM CDT Tue Sep 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 402 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of dense fog are possible early this morning. A strong cold front will push across the outlook area this afternoon into early this evening. Thunderstorms will be likely ahead of this front and some of the storms may be severe. The Storm Prediction Center has a slight risk of severe storms over most of the outlook area. The main threat will be damaging winds up to 70 mph, with a secondary threat of large hail and a couple of tornadoes possible. A line of storms should form in our far western counties in Iowa about 1 pm, sweep east at 40 mph, and exit our far eastern counties in Illinois by about 7 pm. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for thunderstorms Sunday night and Monday. It is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required between 1 pm and 7 pm today. Haase/DLS
The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
4 thunderstorm wind, 4 tornado. Local standard time, as filed.
A trained spotter estimated max wind gusts of 60 mph.
A trained spotter reported a max wind gust of 60 mph.
A NWS storm survey team determined a stronger EF0 tornado touched down northwest of Winfield Iowa. Damage to trees and corn was noted along its over a quarter mile path. The max width was estimated to be 20 yards and strongest winds were estimated to be 85 mph.
A NWS Survey Team determined a brief high end EF1 tornado, with estimated maximum wind speeds around 110 mph, snapped and uprooted hardwood trees at a farmstead. The tornado was embedded in a roughly quarter mile wide swath of straight line wind damage with estimated speeds of 80 to 90 mph.
A trained spotter reported several healthy large tree branches down, the time was estimated by radar.
A NWS storm survey team determined a brief tornado touched down and lofted two empty grain bins and damaged some corn. Max winds are estimated near 80 mph. The maximum width was 20 yards and the path length was .05 miles.
A NWS storm survey team reported a large tree limb down.
A NWS storm survey team determined an EF1 tornado traveled a little over one mile and caused damage to trees along its path. Some houses were damaged by falling trees. The tornado at its widest was around 200 yards. Maximum winds were around 95 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785899, 785900, 787067, 787071, 785897, 787078, 785898, 787088.